Arizona, 2022

Heat in Arizona, August 6 to 8, 2022

August 6 to 8, 2022 · NWS PSR · 5 events in 3 counties and zones

A ridge of high pressure centered over the Southwest led to slightly above normal temperatures with highs in Phoenix during this time peaking at 108 degrees on the 6th. Morning temperatures provided limited relief from the heat with lows in the mid to upper 80s.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A ridge of high pressure centered over the Southwest led to slightly above normal temperatures with highs in Phoenix during this time peaking at 108 degrees on the 6th. Morning temperatures provided limited relief from the heat with lows in the mid to upper 80s. According to the Maricopa County Department of Public Health, 6 heat-associated fatalities occurred during this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 2:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 2:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
216 PM MST Sat Aug 6 2022

.SYNOPSIS...
Limited storm chances will continue for today for Phoenix and the
lower deserts, with better coverage across the higher terrain areas
of eastern and southeastern Arizona. Better chances for more
widespread storm activity is expected beginning Sunday and peaking
in the middle of the week as moisture increases. Along with drier
conditions for today, slightly above normal highs are likely this
afternoon.

&&

An elongated Monsoon ridge axis extends from the central plains SWrd
through S-Cent AZ with SE flow through the mid-upper levels aloft.
GOES WV imagery indicated a slot of drier air over SE AZ approaching
the area while an area of elevated moisture with a weak disturbance
was pushing W out of W-NW NM, where GOES imagery also indicated
scattered CBs. Early afternoon radar showed the main area of
scattered, mostly modest thunderstorms/convection across that same
area and into the E-Cent AZ high terrain. The latest ACARS soundings
show a slightly drier airmass with PW falling to slightly below
1.50" with moderate MUCAPE ~1900 j/kg along with small mid level
caps.

Today's proximity of the UL ridge axis along with the drier airmass
will support a short warming trend across the region today. Slightly
above normal highs this afternoon will likely reach 106-108 across
the lower deserts with a high of 108 expected for Phoenix. For the
western deserts highs of 107-109 are likely. As a result,
moderate HeatRisk will be the main impact expected today with
thunderstorm activity remaining largely confined to the high
terrain of E, SE and S AZ this afternoon and evening. The HREF
also maintains a potential for gusty thunderstorm outflow winds
this evening, primarily across N Pinal Cty, with a 10-30% chance
of wind gusts >30 kt capable of producing patchy to locally dense
blowing dust there. Late tonight tonight to very early Sun HREF
family members also signal for a secondary outflow and isolated
to scattered showers/convection developing briefly across the
lower deserts both around and W of Phoenix.

Tomorrow evening the HREF/family members and the UAWRF-GFS favor a
gradual increase in moisture and pushing an inverted
trough/disturbance from W-NW NM into E to S-Cent AZ with
convection descending off the E AZ high country into the lower
deserts and Phoenix. Several members like the idea of keeping the
more robust convection concentrated around the outskirts of
Phoenix as the disturbance passes through. Strong and gusty, and
possibly damaging, thunderstorm winds will be the main threat with
these storms, although locally heavy rainfall could also impact
more than just the high terrain and burn scar country.

Going into the week the Grand Ensembles and Clusters agree on
repositioning the high further W into the S Rockies.  They are also
in good agreement on a gradual, continual increase in moisture
across the area with the SE flow along the SW flank of the high
through the midweek period. The preferred NBM solution also agrees
and is fairly bullish on elevated POPs and diurnal storm chances
peaking near 40-50% through the midweek period for Phoenix and
the lower deserts, as well as elevated POPs for SW AZ and SE CA.
The preferred WPC QPF is looking for "storm" total QPF through
midweek near 0.20" for the Phoenix metro with higher amounts
featured for the open/lower deserts and high terrain areas.
During this period flash flooding will become the main potential
impact as heat and strong damaging winds largely take a back seat.
Highs are expected to cool to slightly below normal by tomorrow
and remain that way throughout the entire week.

&&

.AVIATION...Updated 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light easterly winds are becoming light southerly at this hour and
will transition to westerly shortly. These winds will then
continue through much of the day. Distant shower and thunderstorm
activity will remain well east and south of the Valley this
afternoon. The odds of an outflow boundary reaching Phoenix are
less than 20 percent. If a boundary does materialize, winds would
be out of the southeast with gusts below 35 kt. Diurnal easterlies
will set in overnight but will change to southerly and become
gusty for a few hours. A few virga showers may accompany this wind
shift, especially south and west of Phoenix. A better chance of
thunderstorm activity and strong gusty outflow winds will develop
by Sunday late afternoon. Any clouds should remain at or above 12
kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will generally be light and variable at times through Sunday
morning, which a period of breezy south to southeast winds will
develop at both terminals. Wind gusts of up to 20 kts are
possible. Clouds will generally remain SCT or less and at or above
15 kft.

&&

.FIRE WEATHER...
Dry conditions along with limited storm chances will continue for
today. As moisture increases on Sunday, the chances for more
widespread storm activity increases. Active monsoon storm
conditions are likely to continue across the region through most
of next week as moisture levels remain elevated. MinRHs for today
will range between 15-25% across most areas and will range between
25-40% beginning Sunday and continuing through most of next week.
Generally light winds with some occasional afternoon upslope
gusts can be expected on a daily basis, with the exception of
thunderstorm outflows generating stronger gusts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...Hodges
FIRE WEATHER...Lojero

In the hours before

Special weather statement, Aug 6, 3:07 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
307 PM MST Sat Aug 6 2022

AZZ535-062300-
Southeast Yuma County AZ-
307 PM MST Sat Aug 6 2022

...A strong thunderstorm will impact portions of southeastern Yuma
County through 400 PM MST...

At 307 PM MST, Doppler radar was tracking a strong thunderstorm 37
miles south of Mohawk, or 47 miles west of Ajo, moving northwest at
10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3218 11381 3220 11383 3229 11388 3239 11357
      3208 11345
TIME...MOT...LOC 2207Z 154DEG 7KT 3219 11365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, East Valley

When
August 6, 5:00 PM MST
Where
East Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One direct fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, North Phoenix/Glendale

When
August 7, 5:00 PM MST
Where
North Phoenix/Glendale forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 7, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, Central Phoenix

When
August 8, 5:00 PM MST
Where
Central Phoenix forecast zone
Deaths
0 direct, 2 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Two indirect fatalities were reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

Heat, East Valley

When
August 8, 5:00 PM MST
Where
East Valley forecast zone
Deaths
0 direct, 1 indirect
Reported by
County Official
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

One indirect fatality was reported by the Maricopa County Department of Public Health, with their details, such as age, gender, circumstances, and exact location unavailable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, East Valley2022-08-06UnknownDirect
Heat, North Phoenix/Glendale2022-08-07UnknownIndirect
Heat, East Valley2022-08-07UnknownIndirect
Heat, Central Phoenix2022-08-08UnknownIndirect
Heat, Central Phoenix2022-08-08UnknownIndirect
Heat, East Valley2022-08-08UnknownIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148939, 1148940, 1148941, 1148942, 1148943.